Heroin Overdose – Symptoms, Lethal Amount, Treatment
What is heroin?
Heroin, also known as “junk, smack or skag“, is a highly addictive drug commonly sold illegally in the streets. It is made from morphine, derived from Asian (opium) poppy plants. It is used in medicine as an analgesic to treat pain, usually associated with physical dependence and tolerance.
Symptoms & Signs of heroin overdose
Usually, overdose of drugs elicit stimulation of the body. Heart rate could increase and blood pressure is high, commonly resulting to a heart attack. However, with heroin overdose, the body responds through shutting down or depression, commonly on the central nervous system. Because of this, the body cannot function as normally as it should and is unable to compensate with the body’s needs. Ultimately, the body could shut down completely.
The most common signs and symptoms of heroin overdose are as follows:
- Respiratory disturbances: breathing could be shallow, slow and difficult and lead to apnea (no breathing)
- Senses: constricted (pinpoint) pupils, discoloration of the tongue (probably turning to a blue signifying cyanosis), dry mouth
- Circulatory system: weakened pulse, blood pressure below normal
- Skin: cyanosis or bluish discoloration of nails and lips
- Gastrointestinal manifestations: constipation, stomach and intestinal spasms
- Central nervous system: disorientation, delirium, drowsiness, muscle spasms, coma
How much heroin can cause an overdose?
There is no particular amount to be able to determine a heroin overdose. It greatly depends on three factors: length of use, content and presence of heroin. It can occur anytime during intake if dosage is not controlled. People who have used it for a longer period may experience severe damage from overdose rather than new users. How much and through what method a person ingests too much heroin is also important in determining whether heroin levels are toxic. The more heroin inside the system and the faster it is spread throughout the body, the greater the risk of producing immediate toxic effects. Because it is also illegally manufactured and distributed, there is a higher possibility of undetermined amount of heroin in every dosage. Generally, anyone who takes in heroin is at risk of overdose and manifestations of side effects depend on the risk factors discussed above.
Can you overdose from smoking heroin?
Many think that snorting or smoking heroin will not result to a heroin overdose. In contrary to that impression, there is always a risk of heroin overdose regardless of how it is used. Aside from smoking, ingesting heroin intravenously is also common. Heroin can be vaporized and inhaled. Commonly, glass pipes and light bulbs are used for this. An aluminium foil heated under by a flame with the smoke inhaled through a tube of rolled up foil can also be used.
Heroin overdose treatment
To prevent heroin addiction and ultimately, heroin overdose, a user should be medically supervised and should undergo detox. This means that slowly, they withdraw themselves from heroin use and opt for another less addictive analgesic. Medical users can ultimately avoid accidental overdose by getting sober. It is advisable to refrain from prescribing and using heroin altogether. Several analgesics are available in the market and are now prescribed by doctors that minimize the tendency of addiction and overdose.
Immediate help is necessary for a patient in heroin overdose. National Poision Control Center can be contacted anywhere within the United States. They are able to give further instructions on what to do with the case.
The patient should be rushed to a emergency room hospital to provide immediate intervention and prevent further damage. Vital signs will be taken and initial assessment is done. The health care providers will provide breathing support through intubation and mechanical ventilation if respiratory system is severely depressed. Intravenous access is started and fluids are given. Laxatives may be prescribed if heroin is ingested orally. Narcotic antagonists such as naloxone (Narcan) are given to counteract the effect of heroin. However, this could result to heroin withdrawal.
Ultimately, it is better to be safe than sorry. Many opt to just try these drugs to satisfy their curiosity, but would you put your health and future at risk just to feel a minute high?
- Beta Blocker Overdose – Treatment, Symptoms, Amount
- Morphine Overdose – Amount, Symptoms, Treatment
- Codeine Overdose – Amount, Symptoms, Treatment
- Caffeine Overdose – Symptoms, Dosage Levels and Treatment
- Vicodin Overdose – Amount, Symptoms, Signs, Treatment
- Fluoxetine Overdose – Symptoms, Amount, Treatment, Side effects
- Biotin overdose – Symptoms, Signs, Amount, Treatment
- Hydrocodone Overdose – Symptoms, Dose, Treatment
- Antihistamine Overdose – Amount, Symptoms, Treatment
- Marijuana Overdose – Symptoms, Treatment, Recovery
3 thoughts on “Heroin Overdose – Symptoms, Lethal Amount, Treatment”
Hi! Nice article! Please perform keep us posted when we are able to see a follow-up!
Heroin is not used as an analgesic to treat pain. Where did you get your degree or knowledge? I sure know a hell of a lot more than you do!
It’s not a minute high, it lasts four to six hours just like all other narcotics